Flood, Ziebach
- When
- May 23, 11:00 AM MST to May 26, 12:00 PM MST
- Where
- Ziebach County, 18.29 mi ENE of Cherry Creek to 2.81 mi NE of Cherry Creek
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 44.690, -101.150
Several days of heavy rain and rain runoff caused moderate flooding along the Cheyenne River from the confluence of the Belle Fourche River to Lake Oahe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Several days of heavy rain and rain runoff caused moderate flooding along the Cheyenne River from the confluence of the Belle Fourche River to Lake Oahe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 8:50 AM MST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
950 AM MDT FRI MAY 23 2008
.DISCUSSION...15Z SURFACE ANALYSIS HAD LOW OVER CO. WEAK WAVE
NOTED ON WATER VAPOUR IN EASTERN CO...WHICH WILL ROTATE INTO THE
AREA THIS AFTERNOON BRINGING AN INCREASE IN SHRA/TSRA ACTIVITY.
THE MAIN WAVE WILL ROTATE INTO THE NE THIS EVENING AND AFFECT THE
AREA OVERNIGHT. TROPOPAUSE DIPS TO 500MB WITH VERY STRONG FORCING
AHEAD OF IT...INCLUDING 850-700MB THETA-E ADVECTION. EASTERLY
COMPONENT TO WIND WILL CONTINUE UPSLOPE ENHANCEMENT. HEAVY RAIN
LOOKS LIKELY. HAVE EXPANDED THE FLOOD WATCH TO INCLUDE AREAS IN
THE EAST. SOILS GETTING QUITE SATURATED. FORECAST QPF INDICATES
SOME RIVERS WILL SURPASS FLOOD STAGE THIS WEEKEND.
UPDATES OUT.
&&
.PREV DISCUSSION... /ISSUED 215 AM MDT FRI MAY 23 2008/
DISCUSSION...AT 08Z SFC MAP SHOWS AREA OF LOW PRES ACROSS ERN
COLORADO WITH A MOIST EASTERLY FLOW ACRS WRN SD/NERN WY. ALOFT
UPPER LOW REMAINS IN ERN NEVADA/WRN UTAH WITH A DEEP MOIST SE
FLOW ACRS NRN PLAINS. BAND OF HEAVY HAS MOVED OUT OF SOUTHERN
SOUTH DAKOTA AND SHOULD MOVE OUT OF FCST AREA BY MORNING.
FOR TODAY/TONIGHT...UPPER LOW OVER ERN NEV/WRN UTAH WILL CONT
TO MOVE WEST INTO CALIFORNIA BY SAT AM WITH ANOTHER STRONG S/W
ROTATING AROUND UPPER LOW...THEN MOVING ACRS ERN WY/ERN MT LATE
THIS AFT AND TONIGHT...THIS S/W WILL HELP FORM NEXT UPPER LOW
OVER NERN MT ON SAT. AS THIS SYSTEM MOVES NE STRONG AND DEEP
MSTR ADVECTION WILL OCCUR AHEAD OF IT...WITH ANOTHER ROUND OF
SHWS/TSTMS MVG THRU THE AREA THIS AFT/TONIGHT. THIS WILL BRING
ANOTHER ROUND OF HVY RAIN TO THE AREA...MAINLY ACRS NERN WY AND
WRN PORTIONS OF SOUTH DAKOTA.
WILL CONT FLOOD WATCH IN WRN SD AND ADD PERKINS AND NRN MEADE
COUNTIES. WILL ALSO ISSUE A FLOOD WATCH FOR NERN WY FROM 3PM
TODAY UNTIL 12Z SAT. AREAS IN CURRENT FLOOD WATCH OVER WRN SD
HAVE SEEN 2 TO 4 INCHES OF RAIN SO FAR...WHILE 1-2 INCHES HAVE
FALLEN IN NERN WY. WITH SATURATED SOIL AND STREAMS ALREADY
RUNNING HIGH FM HVY RAINS ON THURS AFT/NIGHT EXPECT FLOODING
MAY BE A PROBLEM OVER THESE AREAS. WILL CONT FLOOD ADVISORIES
IN HAAKON...JACKSON...PENNINGTON AND BENNET COUNTIES INTO THE
MORNING WHERE 2 TO 4 INCHES OF RAIN HAVE FALLEN DURING PAST 12
HOURS.
AS FOR TSTMS...BEST CHC OF SVR TSTMS THIS AFT WILL BE ACRS SWRN
AND S-CENT SD WHERE THERE WILL BE DECENT INSTABILITY ALONG WITH
750-1000 J/KG OF CAPE...A FEW TSTMS MAY REACH SVR LIMITS THERE.
ON SATURDAY...UT UPPER LOW ENDS UP IN CA WITH NEW UPPER LOW
FORMING OVER NERN MT. ANOTHER S/W WILL ROTATE ARD NEW UPPER LOW
AND MOVE ACRS WRN SD...BEST MOISTURE AND INSTABILITY WILL BE
ACROSS CENTRAL AND ERN SD...WHERE BEST CHANCES OF TSTMS WILL BE.
ON SUNDAY...EXPECT DRIER AND WARMER CONDITIONS...WITH ONLY A
SLIGHT CHC OF A TSTM OVER NERN WY/FAR WRN SD.
EXTENDED...UNSETTLED WX CAN BE EXPECTED FOR THE FIRST PART OF
NEXT WEEK AS ANOTHER UPPER LEVEL TROF MOVES ACROSS THE WESTERN
CONUS AND INTO THE NORTHERN PLAINS. COOLER AIR WILL SLIDE SOUTH
INTO THE AREA MONDAY AND MONDAY NIGHT. BEST CHANCES FOR SHOWERS
AND STORMS LOOK TO BE FROM MONDAY AFT INTO TUESDAY. DEPENDING ON
THE TRACK... THERE COULD BE SOME HEAVIER RAIN OVER PARTS OF THE
AREA. SOUTHWESTERLY FLOW ALOFT IS PROGGED TO DEVELOP LATER IN THE
WEEK AND WOULD BRING ADDITIONAL CHANCES FOR STORMS.
AVIATION...FAIRLY WIDESPREAD AREA OF STRATUS WILL CONT TO BRING
IFR/MVFR CIGS THROUGH MUCH OF TODAY...ESPECIALLY ACROSS NORTHEAST
WY AND SOUTHERN SD. BAND OF SHOWERS AND IMBEDDED THUNDERSTORMS WILL
LIFT NORTHWARD ACROSS NORTHWESTERN SD THIS MORNING...WITH SCATTERED
SHOWERS AND STORMS CONTINUING ACROSS NORTHEAST WY AND SOUTHWEST SD.
SHOWERS AND STORMS WILL BECOME MORE NUMEROUS AGAIN THIS AFTERNOON
AND EVENING ACROSS MUCH OF THE AREA. BRISK EAST TO SOUTHEAST WINDS
WILL CONTINUE ACROSS NORTHWEST SD TODAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH FROM 6 PM MDT /7 PM CDT/ THIS EVENING THROUGH LATE
TONIGHT FOR BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP-
ZIEBACH.
FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK HILLS-
CUSTER CO PLAINS-HARDING-HERMOSA FOOT HILLS-NORTHERN BLACK
HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN BLACK
HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WY...FLOOD WATCH FROM 3 PM MDT THIS AFTERNOON THROUGH LATE TONIGHT
FOR NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS.
&&
HELGESONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT FRI MAY 23 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1045 AM MDT (1145 AM CDT) FRI MAY 23 2008 ...FLOOD WATCH FROM 6 PM MDT /7 PM CDT/ THIS EVENING THROUGH LATE TONIGHT FOR BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP-ZIEBACH... ...FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-HARDING-HERMOSA FOOT HILLS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN BLACK HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS... ...FLOOD WATCH FROM 3 PM MDT THIS AFTERNOON THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-WYOMING BLACK HILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A POWERFUL UPPER LEVEL STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION THIS AFTERNOON AND TONIGHT. HEAVY RAIN AND SUBSEQUENT FLOODING IS POSSIBLE ACROSS MUCH OF THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER MUCH OF NORTHEAST WYOMING...THE SOUTHERN AND CENTRAL BLACK HILLS AND SOUTHWEST SOUTH DAKOTA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING EAST OF A LINE FROM BUFFALO TO MARTIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 AM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN INTERIOR 43.73N 101.98W
05/23/2008 M1.88 INCH JACKSON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 2 E BELVIDERE 43.83N 101.23W
05/23/2008 M1.61 INCH JACKSON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 4 NNW WHITEWOOD 44.51N 103.67W
05/23/2008 M1.66 INCH LAWRENCE SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 4 WSW STURGIS 44.39N 103.59W
05/23/2008 M2.02 INCH LAWRENCE SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 30 E NEWELL 44.72N 102.81W
05/23/2008 M1.34 INCH MEADE SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 25 SSW FAITH 44.68N 102.23W
05/23/2008 M1.75 INCH MEADE SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 2 NNW BLACK HAWK 44.18N 103.33W
05/23/2008 M3.35 INCH MEADE SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 1 S STURGIS 44.40N 103.51W
05/23/2008 M2.86 INCH MEADE SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 5 E WHITEWOOD 44.46N 103.54W
05/23/2008 M2.42 INCH MEADE SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN WSW STURGIS 44.41N 103.51W
05/23/2008 M2.46 INCH MEADE SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 36 W FAITH 45.01N 102.77W
05/23/2008 M1.01 INCH MEADE SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 3 WNW RAPID CITY 44.09N 103.29W
05/23/2008 M3.86 INCH PENNINGTON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 5 ESE RAPID CITY 44.05N 103.14W
05/23/2008 M2.74 INCH PENNINGTON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 5 SW RAPID CITY 44.02N 103.30W
05/23/2008 M3.28 INCH PENNINGTON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 9 SW RAPID CITY 43.98N 103.36W
05/23/2008 M3.00 INCH PENNINGTON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 6 WNW RAPID CITY 44.11N 103.34W
05/23/2008 M3.30 INCH PENNINGTON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 3 SSW RAPID CITY 44.04N 103.26W
05/23/2008 M3.42 INCH PENNINGTON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 13 SSE WALL 43.82N 102.14W
05/23/2008 M1.75 INCH PENNINGTON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 12 N MARTIN 43.35N 101.73W
05/23/2008 M1.77 INCH BENNETT SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 7 W MARTIN 43.17N 101.87W
05/23/2008 M1.74 INCH BENNETT SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 19 ENE MARTIN 43.28N 101.38W
05/23/2008 M1.88 INCH BENNETT SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 13 W MARTIN 43.17N 101.99W
05/23/2008 M1.86 INCH BENNETT SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 13 NNE MARTIN 43.35N 101.63W
05/23/2008 M1.21 INCH BENNETT SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 17 NE MARTIN 43.35N 101.49W
05/23/2008 M1.63 INCH BENNETT SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 7 NNE BATESLAND 43.23N 102.05W
05/23/2008 M1.53 INCH BENNETT SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 2 ENE NEWELL 44.73N 103.38W
05/23/2008 M1.91 INCH BUTTE SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN SSE BELLE FOURCHE 44.67N 103.85W
05/23/2008 M1.06 INCH BUTTE SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 5 NE BELLE FOURCHE 44.72N 103.78W
05/23/2008 M1.35 INCH BUTTE SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN SSW HOT SPRINGS 43.43N 103.48W
05/23/2008 M1.20 INCH FALL RIVER SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 3 WSW HOT SPRINGS 43.42N 103.54W
05/23/2008 M1.22 INCH FALL RIVER SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 1 W HOT SPRINGS 43.43N 103.50W
05/23/2008 M1.02 INCH FALL RIVER SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 2 SE PHILIP 44.03N 101.64W
05/23/2008 M1.80 INCH HAAKON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN SE PHILIP 44.05N 101.67W
05/23/2008 M1.93 INCH HAAKON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 24 N COTTONWOOD 44.31N 101.90W
05/23/2008 M1.59 INCH HAAKON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN 2 WNW KADOKA 43.84N 101.55W
05/23/2008 M2.17 INCH JACKSON SD PUBLIC
COCORAHS REPORT
0700 AM HEAVY RAIN N KADOKA 43.83N 101.51W
05/23/2008 M2.12 INCH JACKSON SD PUBLIC
COCORAHS REPORT
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
910 AM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 15 SE KADOKA 43.68N 101.30W
05/23/2008 M1.98 INCH JACKSON SD TRAINED SPOTTER
0700 AM HEAVY RAIN 2 N BLACK HAWK 44.18N 103.32W
05/23/2008 M3.55 INCH MEADE SD TRAINED SPOTTER
0700 AM HEAVY RAIN 4 SW STURGIS 44.37N 103.57W
05/23/2008 M2.20 INCH LAWRENCE SD PUBLIC
0729 AM HEAVY RAIN SAINT ONGE 44.55N 103.72W
05/23/2008 M1.38 INCH LAWRENCE SD TRAINED SPOTTER
0730 AM HEAVY RAIN 3 NE ROCKERVILLE 43.98N 103.32W
05/23/2008 M3.32 INCH PENNINGTON SD TRAINED SPOTTER
0730 AM HEAVY RAIN 13 NNE STURGIS 44.59N 103.41W
05/23/2008 M1.85 INCH MEADE SD TRAINED SPOTTER
0853 AM HEAVY RAIN HERMOSA 43.84N 103.19W
05/23/2008 M2.45 INCH CUSTER SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
911 AM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM HEAVY RAIN WRIGHT 43.75N 105.50W
05/23/2008 M3.10 INCH CAMPBELL WY EMERGENCY MNGR
36 HOUR TOTAL
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
921 AM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 18 ENE BUFFALO GAP 43.59N 102.98W
05/23/2008 M1.23 INCH SHANNON SD PUBLIC
COCORAHS REPORT
&&
MERICKSOThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102932, 102933.